Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Greenville-Spartanburg, SC

April 28, 1997Franklin County, Stephens County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 28, 1997, 6:24 PM EDT for Franklin County, Stephens County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1997, 6:24 PM EDT (22:24 UTC)
Expired
Apr 28, 1997, 7:15 PM EDT
In force
51 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Franklin County, GA, Stephens County, GA

The radar

The Greer radar (KGSP), 106 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:35 PM EDTThunderstorm Wind 50Lavonia, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:00 PM EDTSevere Thunderstorm WatchSPC5 hr
Apr 28, 5:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 282225 RRA
SVRGSP
GAC119-257-282315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
624 PM EDT MON APR 28 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...FRANKLIN COUNTY...STEPHENS COUNTY
 
WEATHER RADAR SHOWED SEVERE THUNDERSTORMS MOVING ACROSS FRANKLIN AND
STEPHENS COUNTIES. THESE STORMS WILL PRODUCE LARGE HAIL AS THEY MOVE
NORTHEAST AT 30 MPH.
 
 
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:15 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 28, 2:15 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
215 PM EDT MON APR 28 1997

CAE: PROBABLY CAN LET FFA EXPIRE WITH ZFP ISSUANCE...LIKELY POPS
      TONIGHT STILL GOOD.
RAH: PROBABLY CAN LET FFA EXPIRE AT 5 PM...LIKELY POPS ALL AREAS
      TONIGHT.
FFC: FCSTS ON TRACK.

WEDGE ACRS FA SHOWING SIGNS OF BECOMING MORE SHALLOW AS VIS IMAGERY
SHOWS MANY BINOVC DEVELOPING IN MTNS...(18Z AVL MTR OF SCT030 67/62
WITH A SE WIND).  COLD CORE TROUGH ALONG WITH BEST FORCING &
OMEGA STILL PROGGED OVER THE FA LATE TODAY/THIS EVENING FEEL
CONSIDERABLE TSTM DEV STILL LIKELY...HENCE CONTINUATION OF LIKELY
POPS INTO TONIGHT.

AS FAR AS SEVERE THREAT...LATE AM SPC OUTLOOK TOOK MUCH OF FA OUT OF
SLT RISK DUE TO SFC STABLE LAYER...WHICH IS QUITE REASONABLE & STILL
WOULD EXPECT SVR CHANCES TO BE LIMITED TO ALONG & SOUTH OF SFC BNDRY.

FFA WISE...STEADY SUBSTANTIAL PCPN HAS CLEARED FA & ALTHOUGH HAD SOME
URBAN FLOODING PROBS THIS AM & RNFL TOTALS UPWARDS OF 2...FEEL
CONVECTIVE NATURE OF PCPN TONIGHT SHOULD KEEP ANY PROBLEMS LOCALIZED.

UPPER LOW WILL CONTINUE TO OPEN & PASS EAST OF FA BY 12Z TUE WITH
SYNOPTIC SUBSIDENCE GIVING RETURN TO SUNSHINE & NEAR SEASONABLE
READINGS.  PATTERN REMAINS PROGRESSIVE FOR THE NEXT SVRL DAYS
AS OUR NEXT WX MAKER DIVES DIVES INTO NATIONS MIDSECTION WEDNESDAY
BRINGING OUR NEXT PCPN CHC WED NITE OR THURSDAY.

GSP  55/68/53/76  7300
AVL  51/64/48/74  7200
CLT  56/67/54/77  7300

CSH

In the hours before

Local storm report, Apr 28, 6:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
601 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

600 PM     CLEMSON                   SC   .50 INCH HAIL
04/28/97   PICKENS                        AMATEUR RADIO OPERATOR
                                          REPORTS PEA TO MARBLE SIZE
                                          HAIL IN CLEMSON

LGL
Local storm report, Apr 28, 6:03 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
601 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

600 PM     CLEMSON                   SC   .50 INCH HAIL
04/28/97   PICKENS                        AMATEUR RADIO OPERATOR
                                          REPORTS PEA TO MARBLE SIZE
                                          HAIL IN CLEMSON

LGL
Local storm report, Apr 28, 6:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
610 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

604 PM     ANDERSON                  SC   .50 INCH HAIL
04/28/97   ANDERSON                       ANDERSON PD REPORTS MARBLE
                                          SIZE HAIL IN NORTHERN PORTION
                                          OF CITY OF ANDERSON

LGL
Local storm report, Apr 28, 6:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
610 PM EDT MON APR 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

604 PM     ANDERSON                  SC   .50 INCH HAIL
04/28/97   ANDERSON                       ANDERSON PD REPORTS MARBLE
                                          SIZE HAIL IN NORTHERN PORTION
                                          OF CITY OF ANDERSON

LGL

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 5:28 PM EDTSevere Thunderstorm WarningGSPHabersham47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.